This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Although the risks of lumbar puncture in patients who are receiving anticoagulant therapy is now sufficiently recognized, a note of caution is required for patients who are to receive such therapy shortly after a lumbar puncture.
Report of a Case.—
A woman, aged 61 years, was admitted to the hospital for pulmonary emboli and a stroke, manifested by left hemiparesis. The latter was considered to be of brain stem origin. Lumbar puncture was performed to rule out a hemorrhagic event, so that she could be placed on anticoagulant therapy for the pulmonary emboli. Two needle punctures were required because of some technical difficulty. The fluid was obtained atraumatically, however, and it contained only a few RBCs. Shortly after lumbar puncture, the patient was placed on a regimen of heparin sodium and warfarin sodium (Coumadin).During the next few days, the patient complained of persistent pain at the
Sadjadpour K. Hazards of Anticoagulation Therapy Shortly After Lumbar Puncture. JAMA. 1977;237(16):1692–1693. doi:10.1001/jama.1977.03270430034011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: